Heavy Snow, Athens
- When
- January 19, 10:00 AM EST to January 20, 10:00 PM EST
- Where
- Athens forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
After a quarter to a half inch of rain, the precipitation changed to snow during the day on the 19th, then became mainly snow showers by the 20th. The 36 hour snow accumulation was 3 to 6 inches across southeast Ohio.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
After a quarter to a half inch of rain, the precipitation changed to snow during the day on the 19th, then became mainly snow showers by the 20th. The 36 hour snow accumulation was 3 to 6 inches across southeast Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 19, 2:38 AM EST, 7 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 238 AM EST FRI JAN 19 2001 SERIES OF FLAT WAVES MOVING UP THE SPINE OF THE APPALACHIANS TODAY WITH WIDESPREAD RAIN. WILL CONTINUE FFA IN FAR SOUTHERN COUNTIES GIVEN MOST RAIN SO FAR AND FORECAST PER BEST THETA E FEED AND PRECIPITABLE WATER. AVN AND MESO ETA QPF FIELDS ARE CONSISTENT WITH THIS...AS IS HPC QPF. 12 AND 24 HOURS ARE CLOSE TO FFG. WARM ADVECTION FORCING SHOULD FOR THE MOST PART BE OVER WITH BY EARLY AFTERNOON...WITH LOW LEVEL CONVERGENCE ALONG FRONTAL ZONE AND UPPER SUPPORT INCLUDING SOME RIGHT REAR TAKING OVER. THIS FLAT WAVE SOLN WILL ALLOW COLDER AIR TO START SLOWLY SEEPING SOUTHEAST INTO FORECAST AREA THIS AFTERNOON AS MIDWEST COLD FRONT BEGINS TO GET ABSORBED INTO CIRCULATION. MODEL SOUNDINGS SUGGEST SNOW COULD MIX IN AT ANY TIME SE OH COUNTIES...AS IS EVIDENT AT THIS TIME JUST TO THE WEST. BUT DRIER AIR H5-H6 AND WARM AIR H7 SUGGEST SLEET POSSIBILITY THERE THIS EVENING AND FARTHER SOUTHEAST LATER TONIGHT AND WILL INTRODUCE TO PACKAGE. FREEZING RAIN ALSO A POSSIBILITY SOUTHEAST OHIO WHERE THERE IS THE BEST CHANCE TO GET SURFACE TEMPERATURES BELOW FREEZING AS THE COLD FRONT FROM THE WEST PUSHES IN. BUT PRECIPITATION ALONG AND WEST OF THE OHIO RIVER WILL BE ON THE LIGHTER SIDE...THIS IS ESPECIALLY EVIDENT IN THE AVN. WILL HOLD OFF ON WINTER ADV THERE FOR NOW. LAST WAVE GOES BY AROUND 6Z AND MESO ETA SUGGESTS H85 LOW INTENSIFIES A LITTLE BIT TONIGHT. IT SUGGESTS TEMPORARY LEE WARMING JUST AHEAD OF THIS THROUGH 6Z...FOLLOWED BY THE COOLING. DRY SLOT SHOULD LOWER AS COLDER AIR COMES IN...AND...WITH THE RESULTING SLEET AND/OR DIMINISHING PRECIPITATION INTENSITY...THE TWO INCHES FROM PREVIOUS PACKAGE MIGHT BE IN JEOPARDY. BUT GIVEN THE QUICK SEQUENCE OF EVENTS FORECAST TO OCCUR...THINGS COULD PAN OUT A NUMBER OF DIFFERENT WAYS FROM THIS DISTANCE SO A CHANGE THERE IS NOT WARRANTED BUT NOR IS SWS WITH THIS AMOUNT. WHAT IS WARRANTED IS AN AREAL EXPANSION OF ACCUMULATIONS MENTIONED FOR SATURDAY. UPPER LOW...LOW LEVEL UPSLOPE AND WRAP AROUND MOISTURE SHOULD EQUATE TO A GOOD BURST OF SNOW SATURDAY MIDDAY AND/OR AFTERNOON PRIMARILY FOR CENTRAL AND EASTERN PORTIONS OF FORECAST AREA. WILL LEAVE SATURDAY AS IS OHIO RIVER WEST AND KICK THE CAN TO THE DAY SHIFT AS TO WHEN AND WHERE TO WRITE UP AN ADVISORY (OR MORE) FARTHER EAST. LESS SIGNIFICANT SYSTEMS IN EXTENDED MONDAY AND WEDNESDAY ALTHOUGH ECMWF SHOWS A RATHER INTERESTING SOLN BY THURSDAY. THIS IS ODD MODEL OUT...NOT TO MENTION OLDEST...LEANING AWAY FROM THIS SOLN AT THIS TIME. .RLX... WV...FLOOD WATCH FRIDAY FOR WVZ033 AND WVZ034. VA...FLOOD WATCH FRIDAY FOR VAZ003 AND VAZ004. KY...NONE. OH...NONE. .END / TRM
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>031>040-046-047-181900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 728 AM EST FRI JAN 19 2001 THE FIRST SIGNIFICANT STORM IN A MONTH WILL AFFECT OUR REGION INTO THE WEEKEND...WITH BOTH RAIN AND SNOW. ON THE WET SIDE...WIDESPREAD RAIN WAS AFFECTING OUR AREA EARLY THIS MORNING. THE RAIN WAS HEAVIEST OVER THE FAR SOUTHERN PART OF WEST VIRGINIA...WHERE UP TO AN INCH OF RAIN HAD ALREADY FALLEN SINCE YESTERDAY...AND WHERE THE RAIN TODAY WILL BE HEAVIEST. FOR THIS REASON...A FLOOD WATCH FOR STREAMS AND CREEKS REMAINS IN EFFECT FOR TODAY IN BUCHANAN AND DICKENSON COUNTIES OF VIRGINIA...AND MCDOWELL AND WYOMING COUNTIES OF WEST VIRGINIA. ON THE WINTRY SIDE...BEGINNING IN SOUTHEAST OHIO...THERE WILL BE SNOW MIXED IN WITH THE RAIN AT TIMES TODAY. AND...AS TEMPERATURES FALL TO NEAR FREEZING LATE THIS AFTERNOON...FREEZING RAIN IS ALSO A POSSIBILITY. MINOR ICE ACCRETION IS POSSIBLE TOWARD EVENING IN SOUTHEAST OHIO...AND BY LATER THIS EVENING INTO CENTRAL WEST VIRGINIA. LATER TONIGHT...THERE WILL BE A TRANSITION FROM RAIN TO FREEZING RAIN AND SLEET...AND FINALLY...SNOW. THIS WILL BE A WEST TO EAST TRANSITION...TAKING PLACE ALONG THE OHIO RIVER INCLUDING HUNTINGTON AND PARKERSBURG DURING THE EVENING HOURS...THE I79 CORRIDOR INCLUDING CLARKSBURG AND CHARLESTON DURING THE LATE EVENING AND FIRST POST MIDNIGHT HOURS...AND OVER THE MOUNTAINS AFTER MIDNIGHT THROUGH THE EARLY MORNING HOURS. THE PRECIPITATION WILL TEND TO TAPER OFF TOWARD DAWN. UP TO AN INCH OR TWO OF SNOW CAN ACCUMULATE BY DAWN SATURDAY. FINALLY...SATURDAY ITSELF WILL LIKELY BRING ANOTHER ROUND OF SNOW...AND A QUICK FEW ADDITIONAL INCHES CAN ACCUMULATE DURING THE AFTERNOON AND INTO THE EVENING HOURS. THE MOUNTAINS WILL BE MOST FAVORED THIS TIME...WHILE PLACES TOWARD AND WEST OF THE OHIO RIVER ARE LEAST FAVORED. THE WEATHER WILL SETTLE DOWN SUNDAY AS HIGH PRESSURE BUILDS OUR WAY. NO WINTER STORM WATCHES HAVE BEEN POSTED. IF THE THREAT OF HEAVY SNOW INCREASES...A WINTER STORM WATCH MAY BE REQUIRED FOR FRIDAY NIGHT OR SATURDAY...FOR THE MOST FAVORED COUNTIES. THIS INCLEMENT WEATHER IS BEING CAUSED BY A LOW PRESSURE SYSTEM THAT WILL BE TRACKING UP THE SPINE OF THE APPALACHIANS TODAY AND TONIGHT. EQUALLY IMPORTANT...A COLD FRONT WILL ARRIVE FROM THE WEST LHATER TODAY. .END / TRM / NATIONAL WEATHER SERVICE CHARLESTON
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>031>040-046-047-192220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 728 AM EST FRI JAN 19 2001 THE FIRST SIGNIFICANT STORM IN A MONTH WILL AFFECT OUR REGION INTO THE WEEKEND...WITH BOTH RAIN AND SNOW. ON THE WET SIDE...WIDESPREAD RAIN WAS AFFECTING OUR AREA EARLY THIS MORNING. THE RAIN WAS HEAVIEST OVER THE FAR SOUTHERN PART OF WEST VIRGINIA...WHERE UP TO AN INCH OF RAIN HAD ALREADY FALLEN SINCE YESTERDAY...AND WHERE THE RAIN TODAY WILL BE HEAVIEST. FOR THIS REASON...A FLOOD WATCH FOR STREAMS AND CREEKS REMAINS IN EFFECT FOR TODAY IN BUCHANAN AND DICKENSON COUNTIES OF VIRGINIA...AND MCDOWELL AND WYOMING COUNTIES OF WEST VIRGINIA. ON THE WINTRY SIDE...BEGINNING IN SOUTHEAST OHIO...THERE WILL BE SNOW MIXED IN WITH THE RAIN AT TIMES TODAY. AND...AS TEMPERATURES FALL TO NEAR FREEZING LATE THIS AFTERNOON...FREEZING RAIN IS ALSO A POSSIBILITY. MINOR ICE ACCRETION IS POSSIBLE TOWARD EVENING IN SOUTHEAST OHIO...AND BY LATER THIS EVENING INTO CENTRAL WEST VIRGINIA. LATER TONIGHT...THERE WILL BE A TRANSITION FROM RAIN TO FREEZING RAIN AND SLEET...AND FINALLY...SNOW. THIS WILL BE A WEST TO EAST TRANSITION...TAKING PLACE ALONG THE OHIO RIVER INCLUDING HUNTINGTON AND PARKERSBURG DURING THE EVENING HOURS...THE I79 CORRIDOR INCLUDING CLARKSBURG AND CHARLESTON DURING THE LATE EVENING AND FIRST POST MIDNIGHT HOURS...AND OVER THE MOUNTAINS AFTER MIDNIGHT THROUGH THE EARLY MORNING HOURS. THE PRECIPITATION WILL TEND TO TAPER OFF TOWARD DAWN. UP TO AN INCH OR TWO OF SNOW CAN ACCUMULATE BY DAWN SATURDAY. FINALLY...SATURDAY ITSELF WILL LIKELY BRING ANOTHER ROUND OF SNOW...AND A QUICK FEW ADDITIONAL INCHES CAN ACCUMULATE DURING THE AFTERNOON AND INTO THE EVENING HOURS. THE MOUNTAINS WILL BE MOST FAVORED THIS TIME...WHILE PLACES TOWARD AND WEST OF THE OHIO RIVER ARE LEAST FAVORED. THE WEATHER WILL SETTLE DOWN SUNDAY AS HIGH PRESSURE BUILDS OUR WAY. NO WINTER STORM WATCHES HAVE BEEN POSTED. IF THE THREAT OF HEAVY SNOW INCREASES...A WINTER STORM WATCH MAY BE REQUIRED FOR FRIDAY NIGHT OR SATURDAY...FOR THE MOST FAVORED COUNTIES. THIS INCLEMENT WEATHER IS BEING CAUSED BY A LOW PRESSURE SYSTEM THAT WILL BE TRACKING UP THE SPINE OF THE APPALACHIANS TODAY AND TONIGHT. EQUALLY IMPORTANT...A COLD FRONT WILL ARRIVE FROM THE WEST LATER TODAY. .END / TRM / NATIONAL WEATHER SERVICE CHARLESTON
The national radar mosaic for the moment the first event began.
9 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2001Every state in 2001This day in weather historyWarnings in Ohio, January 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5228996, 5228997, 5228998, 5228999, 5229000, 5229001, 5229002, 5229003, 5229004.